Infographic: Shedding light on dangerous faints

Text-only

Shedding Light on Dangerous Faints

A genetic heart rhythm condition called long QT syndrome may be behind sudden fainting and cardiac death.

What is long QT syndrome (LQTS)?

  • This uncommon, often hereditary, condition is named for how it affects a heartbeat.
  • The QT interval refers to the time between specific points in a heartbeat.
  • This long QT interval means that the heart is taking longer than normal to electrically recharge itself for the next heartbeat.
  • This electrical "glitch" sets up the potential for something to catch the heart "off-guard" and electrically trip it up, spinning the rhythm out of control.
  • This rhythm abnormality, called torsades des pointes, is a potentially life-threatening heart rhythm.
  • When the heart is in dangerous QT-related abnormal rhythm, it cannot pump blood properly.

A normal QT interval generally ranges between 340-460 milliseconds.

People with long QT syndrome (QT interval ≥ 500 milliseconds) have potentially dangerous QT prolongation.

Stress to the heart can lead to a dangerous, potentially fatal, domino effect.

Triggers

Stress to the heart of a person with long QT syndrome may cause a chaotic heartbeat. Triggers may include the following:

  • Sudden noises – even the ringing of a telephone
  • Emotional stress, such as anger or fear
  • Physical exertion

Fainting

When the heart is beating erratically, the brain does not get sufficient blood flow, which can lead to a sudden faint (also called syncope).

  • Fainting due to long QT syndrome usually will NOT have any warning signs, such as dizziness or lightheadedness.

Arrhythmia

If the heart continues to beat out of rhythm, known as arrhythmia, serious complications may occur.

  • Extended periods of arrhythmia can lead to seizures.
  • Left untreated, it can even cause sudden cardiac death.

Helping long QT patients live and thrive.

Short-term treatment

  • Defibrillator: In a case of acute arrhythmia that fails to revert to normal on its own (sudden cardiac arrest), an electric shock is necessary to reset the heart's rhythm back to normal.

Long-term treatment

  • Medications: These include prescription drugs (most often beta blockers), minerals or supplements that are designed to keep the heart in normal rhythm.
  • Surgery: Left cardiac sympathetic denervation (LCSD) is a special procedure that makes it harder for the heart to enter a dangerous long QT rhythm.
  • Heart rhythm aids: These include an implantable defibrillator.

Source: MayoClinic.org

IFG-20405632